Arizona, 2012

High Wind in Arizona, June 24, 2012

June 24, 2012 · NWS FGZ · 1 event in 1 county or zone

A downburst from a passing shower hit the visitor center at Meteor Crater.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A downburst from a passing shower hit the visitor center at Meteor Crater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 24, 2:30 PM MST, 15 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUN 24 2012

.SYNOPSIS...
HIGH PRESSURE BUILDING INTO ARIZONA FROM THE EAST WILL BRING LIGHTER
WINDS AND INCREASING MOISTURE OVER THE NEXT FEW DAYS. AS A RESULT...
EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE AREA THROUGH TUESDAY. A DRIER AIR MASS WILL BEGIN TO PUSH
ACROSS THE NORTHLAND BY MIDWEEK WITH A DECREASING CHANCE OF STORMS.
TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL.

&&

.DISCUSSION...
HIGH PRESSURE REMAINED STATIONED OVER THE CENTRAL UNITED STATES WITH
A TROUGH OF LOW PRESSURE LOCATED JUST OFF THE WEST COAST DURING THE
AFTERNOON HOURS. SOUTHERLY FLOW BETWEEN THESE PRESSURE PATTERNS WILL
CONTINUE TO DRAW MOISTURE OVER MEXICO ACROSS ARIZONA OVER THE NEXT
FEW DAYS. FOR THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS WILL
LINGER UNTIL JUST AFTER SUNSET. OTHERWISE...EXPECTING JUST A FEW CLOUDS
AND MILD TEMPERATURES OVERNIGHT.

FOR MONDAY AND TUESDAY...SOUTHERLY FLOW WILL CONTINUE TO DRAW
MOISTURE NORTHWARD. EXPECT THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE SOME ON MONDAY AND TUESDAY BUT REMAIN LARGELY
HIGH-BASED AND ISOLATED WITH LITTLE PRECIPITATION AT THE GROUND. THE
MAIN IMPACTS LOOK TO BE STRONG GUSTY WINDS NEAR ANY STORMS AND DRY
LIGHTNING WHICH WILL BE AN ISSUE FOR HIKERS AND POTENTIAL LIGHTNING
STARTS IN THE FOREST.

FROM WEDNESDAY INTO SATURDAY...THE WEST COAST TROUGH WILL LIFT
NORTHEASTWARD MOVING ALONG THE U.S./CANADIAN BORDER. THIS WILL HELP
SUPPRESS THE CENTRAL U.S. HIGH SOUTH AND WESTWARD PRODUCING A DRIER
WEST TO SOUTHWEST FLOW ACROSS NORTHERN ARIZONA. THIS WILL LIKELY
BRING AN END TO SHOWER AND THUNDERSTORM ACTIVITY EXCEPT FOR PORTIONS
OF FAR EASTERN ARIZONA.

MOISTURE OVER MEXICO WILL REMAIN POISED TO MOVE BACK ACROSS ARIZONA
WITH ANY SHIFT TO SOUTHERLY FLOW. WE WILL KEEP YOU UPDATED THROUGH
THE COMING WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...WINDS SW08-15KT...DIMINISHING AFT
01-03Z. ISOLD HIGH-BASED -SHRA/-TSRA PRODUCING MAINLY VIRGA ALONG
WITH GUSTY AND ERRATIC SFC WINDS. ISOLD MICROBURSTS PSBL. MOST
CONVECTION ENDING 02-04Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...MONDAY AND TUESDAY...HIGH PRESSURE TO THE EAST AND
LOW PRESSURE OVER THE EASTERN PACIFIC WILL MAINTAIN A SOUTHERLY FLOW
ACROSS THE REGION. MOISTURE IS EXPECTED TO SLOWLY INCREASE ACROSS
THE REGION OVER THE NEXT COUPLE OF DAYS. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE BOTH DAYS...HOWEVER...A VERY
HOT BOUNDARY LAYER WILL REMAIN SO THAT MOST PRECIPITATION IS
EXPECTED TO EVAPORATE BEFORE REACHING THE GROUND AND LITTLE OR NO
MEASURABLE PRECIPITATION IS EXPECTED. THE INCREASE IN MOISTURE WILL
RESULT IN A REDUCTION OF THE HAINES INDEX AND WILL ALLOW BETTER
OVERNIGHT RECOVERY.

WEDNESDAY THROUGH FRIDAY...THE MOIST FLOW WILL WEAKEN DURING THIS
PERIOD AND CHANCES OF PRECIPITATION WILL DECREASE...HOWEVER ENOUGH
MOISTURE WILL REMAIN ACROSS THE AREA TO ALLOW MODERATE OVERNIGHT
RECOVERY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM
AVIATION.......DB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 23, 11:34 PM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 PM MST SAT JUN 23 2012

AZZ004>018-037>040-241200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1134 PM MST SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASING MOISTURE WILL LEAD TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS NORTH OF A PRESCOTT TO WINDOW ROCK LINE WITH SCATTERED
SHOWERS AND THUNDERSTORMS SOUTH OF THAT LINE ON SUNDAY. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Coconino County

When
June 24, 2:45 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

A shower passing to the east of Meteor Crater caused a down bust with a peak wind of 60 MPH and blowing dust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395911.